Upper Endoscopy (EGD)
Upper endoscopy (EGD)
Esophagogastroduodenoscopy, or EGD, is a procedure that uses a flexible tube with a light and camera to examine the esophagus, stomach and duodenum (the first part of the small intestine). The physician can look for inflammation, ulcers, bleeding and tumors. Biopsies may be taken through the endoscope. Bleeding areas may be treated through the endoscope. Narrow areas that prevent food from passing normally may be stretched (dilated) with a balloon or similar instrument.
The procedure may be recommended to evaluate a variety of symptoms, including heartburn, upper abdominal pain, nausea, vomiting, difficulty swallowing, intestinal bleeding and diarrhea.
During an EGD you will typically receive “conscious sedation.” This means you will be given intravenous medication to relax you and keep you comfortable during the procedure. These medications often cause amnesia, which means you may not remember the procedure or events that occur shortly after it.
Before the test is scheduled, you will need to tell the physician all the medications you take, including over-the-counter medications. Do not eat or drink for six hours before the test. Certain medications, such as blood pressure medicine, should be taken with a small sip of water the morning of your test. Your doctor will specify which medications you should take on the day of your procedure.
After the procedure you will go to a recovery area for a short time, until the sedation wears off. Rarely, you may have a sore throat or feel some abdominal bloating after the procedure. Because of the sedation used during the procedure, you may not drive or work the remainder of the day. You will need to have someone drive you home and stay with you for a few hours after the procedure.
Possible complications from an endoscopic procedure may include reaction to the sedation. Bleeding or perforation (a hole) are very rare complications. You will be advised to watch for fever; trouble swallowing; and pain in the throat, chest or abdomen. Call your physician if any of these occur.